Study finds no increased risk of birth defects or developmental disorders associated with paternal use of AEDs

In recent weeks, we have made calls alongside our colleagues in OACS Ireland for an Independent Inquiry for famiiies affected by Sodium Valproate (Epilim) where the drug was prescribed to women of child-bearing age. The effects of exposure to sodium valproate in utero are well documented, with 30-40% of children exposed to valproate being born with a neurodevelopmental condition and 10% being born with a congenital malformation. You can read more on our calls here.

However a common question we receive at Epilepsy Ireland is whether the drug can have similar effects in children whose fathers were taking Valproate at the time of conception.This is a concern that is also attached to other anti-epileptic drugs (AEDs).  

A new study from the renowned Karolinska Institute in Sweden and published in the British Medical Journal (BMJ) has provided some reassuring answers to this question.

Using national registries, the research team investigated whether there was increased incidence of neurodevelopmental disorders or malformations in two study groups of fathers with epilepsy compared to fathers without epilepsy, namely:

1) Fathers with epilepsy but not taking epilepsy medication at the time of conception 
2) Fathers with epilepsy who were taking epilepsy medication at the time of conception
 
The study looked at a large cohort of 1,144,795 births to 741,726 fathers without epilepsy alongside 4,544 births to 2,955 fathers with epilepsy. 2,087 of these births were to fathers who were on epilepsy medication at the time of conception.

The study concluded that children of fathers taking AEDs did not show an increased risk of malformations or neurodevelopment disorders compared with children of fathers with epilepsy not exposed to AEDs. It also found no statistically significant difference between those taking valproate at conception and those who did not use AEDs at conception. 

However, children born to fathers with epilepsy were found to be at a slightly higher risk of autism, ADHD and intellectual disabilities compared to fathers who don’t have epilepsy. The authors are clear however that the increased risk for these adverse outcomes was not related to the taking of AED medications. The increased risks are more likely caused by factors associated with having epilepsy and partly genetically determined, they state.

In their conclusion, the authors note, "Our data provide reassurance for fathers with epilepsy that AED use during conception is not associated with adverse outcomes in the offspring. Nevertheless, a diagnoses of epilepsy in fathers still implies a slight increased risk of neurodevelopmental outcomes in offspring. This information should improve counselling to men with epilepsy as there is no support for regulatory restriction regarding use of valproate or other AEDs among men with epilepsy that may father children as there is for valproate in women of childbearing potential."

While these findings are very welcome and based on robust data, we would note that this is an area that does require further similar studies before drawing defintive conclusions. There is significant data available on the impact of AEDs in pregnancy - however, there is not the same volume of data for paternal use at present.

We will continue to monitor emerging worldwide research in this area and we will provide updates on our website and social media channels. If you have any concerns about your AEDs and possible side-effects, please consult with your medical team as soon as possible. 

You can read about this study here.